New to the forum
August 9, 2018 at 7:18 am #37121
I was diagnosed with MDS in May 2017. Was put on exprex but it did not work so grastofil was added. Stayed on that for about a year until it was no longer effective. I was on Revlmid for about just over 3 weeks when I went into A fib, very low blood pressure and very rapid heart beat. I am now on some heart medications temporarily. They could not determine the cause but it was a possible very rare side effect of the revlmid. They checked for blood clots but there were none. The doctor wants me back on the revlmid now and questioned why I was not on a blood thinner. This was never discussed with me previously.
cubbyAugust 9, 2018 at 8:19 am #37122
Hi Cubby. I am sorry you are struggling right now and I hope you are able to sort it out. We (my husband who is struggling) are discovering how difficult it is to gain a full knowledge in order to make certain decisions. Last March, very suddenly, my husband developed afib and then afib flutter. At the time, we had no idea he was mildly anemic. In fact, it was his cardiologist who instructed My husband to see the next set of specialists after he calmed the afib and flutter. 6 ER visits later, within a 3 week period, they performed flutter ablation surgery and put him on the dreaded amiodarone drug. It seemed to finally calm both. Because my hubby is a pharmacist and knew the long term possible effects, he weened off this med 6 mos later and switched to the normal afib med along with blood thinner, which protects from blood clots should the afib start up. Anyway, this eventually led him to every medical discipline to see why the anemia. After all ruled out, we landed in the office of his hemo/onco. One BMB later and several 2 month cbc draws, the “watchful wait” status may be changing. His BMB showed a very hypercellular marrow with macrocytes and increased iron stores, but his blast count was under 5% and cytogenics normal. However, one taken last week is showing a few new things, especially the nucleated red blood cells which should never be in the peripheral blood, low nuetraphils, high ferritin and drop in his monos count, still anemic and wbc count low. Our visit next week will probably be one that has his doctor confirming the suspected MDS diagnosis. I decided to respond to you because it really was his heart event that started this journey. I think there is a connection but we are still early in. I do know that some medications can cause afib side effects. Has your doctor looked carefully at your heart and determined there is nothing wrong mechanically and feels this afib was just “momentary” due to medicines? Hope this helps some. Feel better!
LyssaAugust 9, 2018 at 1:28 pm #37124
Hi Cubby, I know this is a difficult situation for you and I would recommend that you go to one of our Centers of Excellence in MDS for a second opinion. You should be very carefully assessed before undergoing any treatment. Benefits versus risk analysis should be done with any treatment. Following is a link to our Centers of Excellence worldwide https://www.mds-foundation.org/mds-centeres-of-excellence/.August 10, 2018 at 12:33 pm #37131
Thanks for your post. I think at this point, the meds for my heart are to be taken for about 3 months. I am getting another echocardiogram next week and will wear a halter monitor the week after. When I see the cardiologist next time which is early September, he will be able to tell me next steps. I called him before going back on the Revlmid starting yesterday and he didn’t feel I needed a blood thinner.
I feel pretty good right now but my counts are low. Hemoglobin 82, WBC was 1.7 and RBC was 2.37 but the doctors didn’t suggest a transfusion at this point. Will see the MDS doctor in a couple of weeks and see what she thinks but in the meantime will get blood tests to keep on top of the numbers.
CubbyAugust 10, 2018 at 12:36 pm #37132
Thanks for your suggestion. We live in Canada. Are there any centres here?
Register for an account, or login to post to our message boards. Click here.
You must be logged in to reply to this topic.